Case study: neuroleptic withdrawal dyskinesia exacerbated by ongoing stimulant treatment
Department of Psychiatry
Medical Subject Headings
Antipsychotic Agents; Dextroamphetamine; Diphenhydramine; Fluoxetine; Humans; Male; Mental Disorders; Movement Disorders; Perphenazine; Psychiatric Status Rating Scales; Substance Withdrawal Syndrome; Videotape Recording
Risk factors for neuroleptic withdrawal dyskinesia in children have not been well studied. The authors present a case of a child who had been treated with a combination of neuroleptics and stimulants for nonpsychotic aggressive behavior. A severe withdrawal dyskinesia precipitated by neuroleptic tapering was ameliorated by discontinuation of the psycho-stimulant. Although stimulants have been reported to increase certain involuntary movement disorders, this is the first known report of psychostimulant exacerbation of withdrawal dyskinesia.
Rights and Permissions
Citation: J Am Acad Child Adolesc Psychiatry. 1995 Nov;34(11):1490-4. Link to article on publisher's website
Connor, Daniel F.; Benjamin, Sheldon; and Ozbayrak, Kaan R., "Case study: neuroleptic withdrawal dyskinesia exacerbated by ongoing stimulant treatment" (1995). Psychiatry Publications and Presentations. 457.